Patients with occult pituitary adenomas infrequently present with pituitary apoplexy. Precipitation of pituitary apoplexy by gonadotropin releasing hormone or gonadotropin releasing hormone agonists has been described. The pathophysiologic mechanism by which these agents induce apoplexy remains unclear. We describe a case of pituitary apoplexy in a young woman receiving leuprolide in preparation for ovum donation. Severe hyponatremia, cerebral vasospasm and infarction, and diabetes insipidus complicated this patient's prolonged hospital course. To our knowledge, pituitary apoplexy after gonadotropin releasing hormone agonist use for ovum donation has not been previously described. The use of leuprolide or other gonadotropin releasing hormone agonists for pituitary down-regulation in conjunction with ovarian stimulation can have serious consequences in women harboring unrecognized pituitary adenomas. Thorough endocrine screening should be performed prior to initiating therapy.
View details for Web of Science ID 000180206800014
View details for PubMedID 12507807